Alert archive / Alabama / Tornado Warnings in 2010

Tornado Warning 16, NWS Mobile, AL

May 16, 2010Baldwin County, Alabama

NWS Mobile, AL issued this tornado warning at May 16, 2010, 2:53 PM CDT for Baldwin County, Alabama. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2010, 2:53 PM CDT (19:53 UTC)
Expired
May 16, 2010, 3:07 PM CDT
In force
14 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 63 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2010-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2010-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2424 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WFUS54 KMOB 161953
TORMOB
ALC003-162045-
/O.NEW.KMOB.TO.W.0016.100516T1953Z-100516T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MOBILE AL
253 PM CDT SUN MAY 16 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 345 PM CDT

* AT 253 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 2 MILES SOUTH OF
  MAGNOLIA SPRINGS...OR ABOUT 21 MILES EAST OF DAUPHIN ISLAND...
  MOVING NORTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN BALDWIN COUNTY AT 310 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF A
STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A ROOM SUCH AS
A CLOSET OR BATHROOM. IF POSSIBLE...GET UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR BODY
AND ALWAYS STAY AWAY FROM WINDOWS.

HEAVY RAINFALL MAY BE OBSCURING THIS TORNADO. TAKE COVER NOW! IF YOU
WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE
PLACE.

TO REPORT ANY TORNADOES...FUNNEL CLOUDS...OR OTHER HAZARDOUS WEATHER
OBSERVATIONS TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8
7 7 6 3 3 6 7 7 2.

LAT...LON 3042 8749 3033 8775 3042 8782 3060 8767
TIME...MOT...LOC 1953Z 228DEG 15KT 3039 8776

$$
1 follow-up statement
284 
WWUS54 KMOB 162007
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
307 PM CDT SUN MAY 16 2010

ALC003-162017-
/O.CAN.KMOB.TO.W.0016.000000T0000Z-100516T2045Z/
BALDWIN AL-
307 PM CDT SUN MAY 16 2010

...THE TORNADO WARNING FOR SOUTH CENTRAL BALDWIN COUNTY IS
CANCELLED...

LAT...LON 3042 8749 3033 8775 3042 8782 3060 8767
TIME...MOT...LOC 2007Z 228DEG 15KT 3043 8771

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at May 16, 12:53 PM CDT, 2 hours earlier.

Area forecast discussion, May 16, 12:53 PM CDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1253 PM CDT SUN MAY 16 2010

.AVIATION [18Z ISSUANCE]...WILL BE UNSETTLED IN THE NEAR TERM WITH
AREA OF SHRA/TSRA MOVING EASTWARD ACROSS THE NRN GULF COAST. WILL
HAVE A BLEND OF IFR/MVFR CIGS WITH VSBYS TAKING ON A BLEND OF
LIFR/IFR LEVELS IN PASSAGE OF CONVECTION CONTAINING HEAVIER RAINS.
ANOTHER PROBLEM FOR DEPARTURES AND APPROACHES WILL BE ABRUPT-STRONG
LOW LEVEL WIND DIRECTION AND SPEED CHANGES IN AND NEAR STORMS.
FORECASTERS HAVE SOME CONCERNS WITH FORMATION OF OVERNIGHT FOG AS
WELL DUE TO SUBSTANTIAL INPUT OF RAINWATER TO THE SOIL. WE CONSIDER
THIS IN DROPPING THE VSBY TO IFR LEVELS AND WOULD NOT BE SURPRISED
TO SEE LIFR/VLIFR VSBYS IN OR NEAR THE TERMINALS BETWEEN 09 AND 12Z.
/10

...............PREVIOUS UPDATE.............................

.UPDATE...UPPER AIR ANALYSIS SHOWS THE FORECAST AREA BEING IMPACTED
BY AN ACTIVE UPPER LEVEL SOUTHWEST FLOW WITH A SERIES OF
DISTURBANCES RIPPLING THROUGH. THESE SYSTEMS ARE BRINGING ORGANIZED
LIFT EASTWARD ACROSS THE NORTHERN GULF COAST AND WHEN THESE COMBINE
WITH WEAK MESOSCALE SURFACE BOUNDARIES AND PRECIPITABLE WATERS JUST
SHY OF 2 INCHES...THE STAGE REMAINS SET FOR A WET DAY WITH PERIODS
OF SHOWERS/TSTMS. STORMS WILL BE EFFICIENT IN PRODUCING +RA. SINCE
MIDNIGHT...THERE HAVE BEEN AREAS THAT HAVE RECEIVED DECENT RAINS.
DOPPLER WEATHER RADAR SHOWS HEAVIEST STORM TOTAL RAINS OVER THE LAST
24 HRS GENERALLY ALONG AND SOUTH OF A LINE FROM WIGGINS MS TO
PRICHARD AL TO MILTON FL WHERE 2 TO 4 INCHES FELL IN LOCALIZED
AREAS. COCORAHS SITES JUST NORTH OF DOWNTOWN MOBILE AROUND PRICHARD
AND SARALAND HAVE REPORTED AROUND 5 INCHES OF STORM TOTAL RAINS.
FORECASTERS WILL BE MONITORING FOR ADDITIONAL STORM DEVELOPMENT AND
PROPAGATION IN THESE AREAS FOR THE POTENTIAL OF RUNOFF AND FLOODING
IN POOR DRAINAGE AND LOWER LYING AREAS.

WILL BE WATCHING FOR ISOLATED STRONGER TSTMS WITH THE POTENTIAL OF
PRODUCING BRIEF STRONG WIND GUSTS FROM 35 TO 45 MPH. LATEST WET
MICROBURST RISK ASSESSMENT FOR DAMAGING SEVERE STORM WIND
GUSTS...THOUGH IS LOW.

WE HAVE MADE SOME ADJUSTMENTS...LOWERING THE FCST MAX TEMPERATURES
TODAY DUE WHAT IS OBSERVED IN THE SURFACE DATA AND ALSO WHAT WE SEE
COMING IN FROM THE WEST WITH REGARD TO MORE WET WEATHER. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      77  67  87  65 / 100  70  30  20
PENSACOLA   77  71  85  68 / 100  80  30  20
DESTIN      78  72  82  71 /  90  80  40  20
EVERGREEN   77  67  88  62 / 100  80  30  20
WAYNESBORO  76  66  87  61 / 100  60  20  10
CAMDEN      78  66  88  63 / 100  80  30  10
CRESTVIEW   78  68  88  63 / 100  80  40  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 16, 5:33 AM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
533 AM CDT SUN MAY 16 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
533 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE ENTIRE OUTLOOK
AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. WHILE SEVERE
THUNDERSTORMS ARE NOT EXPECTED...THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN.
RAINFALL RATES OF ONE TO TWO INCHES AN HOUR WILL OCCUR WITH THE
STRONGER STORMS...WITH ISOLATED LOCATIONS RECEIVING 3 TO 4 INCHES OF
TOTAL RAINFALL WHERE TRAINING OF STORMS OCCUR. THE HEAVY RAIN COULD
RESULT IN LOCALIZED FLOODING IN URBAN AND POOR DRAINAGE AREAS.

A PERSISTENT SOUTHERLY FLOW OVER THE GULF WATERS WILL KEEP SEAS
AROUND 3 TO 4 FEET...CREATING A LOW HAZARD FOR SMALL CRAFT
OPERATORS.

PATCHY FOG IS POSSIBLE OVERNIGHT...MAINLY ALONG AND EAST OF THE
INTERSTATE 65 CORRIDOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 16, 9:24 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
924 AM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      15 NE FORT MORGAN       30.38N 87.84W
05/16/2010                   BALDWIN            AL   LAW ENFORCEMENT

            REPORTS OF WATER COVERING FORT MORGAN ROAD IN SEVERAL
            SPOTS

&&

JFB
Special weather statement, May 16, 10:27 AM CDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1027 AM CDT SUN MAY 16 2010

FLZ004-161615-
COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...NAVARRE...
1027 AM CDT SUN MAY 16 2010

...STRONG THUNDERSTORMS WILL AFFECT SANTA ROSA COUNTY...

AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 7 MILES NORTHEAST OF ORIOLE
BEACH...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NAVARRE AND HAROLD THROUGH 1115 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE VERY HEAVY RAIN...FREQUENT
LIGHTNING...AND WIND GUSTS OF AROUND 30 MPH. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:26 AM CDTAreal Flood AdvisoryMOBMobile3 hr
May 16, 8:22 AM CDTFlash Flood WarningMOBBaldwin3 hr
May 16, 9:56 AM CDTSpecial Marine WarningMOB49 min
May 16, 12:27 PM CDTSpecial Marine WarningMOB63 min
May 16, 1:24 PM CDTSpecial Marine WarningMOB111 min
May 16, 2:17 PM CDTFlash Flood WarningMOBBaldwin88 min
May 16, 2:30 PM CDTSevere Thunderstorm WarningMOBBaldwin30 min
May 16, 2:37 PM CDTTornado WarningMOBBaldwin23 min
May 16, 3:11 PM CDTSpecial Marine WarningMOB64 min
May 16, 3:56 PM CDTSpecial Marine WarningMOB64 min

Nearby

Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.